Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 5:14 PM CDT for Tama County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 6, 2018, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Tama County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:18 PM CDT | HAIL 1.25 | Traer, IA | THIS IS A DELAYED REPORT. PUBLIC REPORTED LARGER THAN QUARTER SIZED HAIL IN TRAER. MULTIPLE REPORTS VIA SOCIAL MEDIA, INCLUDING FROM KWWL, KCCI, KCRG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WUUS53 KDMX 062214
SVRDMX
IAC171-062315-
/O.NEW.KDMX.SV.W.0097.180606T2214Z-180606T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
514 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Tama County in central Iowa...
* Until 615 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located near Traer, or 15
miles north of Toledo, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Traer, Dysart, Garwin, Chelsea, Clutier, Elberon, Vining, Tf Clark
State Park, Union Grove State Park and Toledo Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4186 9231 4211 9276 4230 9260 4230 9253
4219 9230 4187 9230
TIME...MOT...LOC 2214Z 307DEG 31KT 4221 9255
HAIL...2.00IN
WIND...60MPH
$$
REV3 follow-up statements
377
WWUS53 KDMX 062235
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
535 PM CDT WED JUN 6 2018
IAC171-062315-
/O.CON.KDMX.SV.W.0097.000000T0000Z-180606T2315Z/
Tama IA-
535 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL TAMA COUNTY...
At 535 PM CDT, a severe thunderstorm was located near Dysart, or 13
miles northeast of Toledo, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Traer, Dysart, Garwin, Chelsea, Clutier, Elberon, Vining, Tf Clark
State Park, Union Grove State Park and Toledo Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4186 9231 4211 9276 4230 9260 4230 9253
4219 9230 4187 9230
TIME...MOT...LOC 2235Z 307DEG 31KT 4210 9235
HAIL...2.00IN
WIND...60MPH
$$
REV661
WWUS53 KDMX 062303
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
603 PM CDT WED JUN 6 2018
IAC171-062315-
/O.CON.KDMX.SV.W.0097.000000T0000Z-180606T2315Z/
Tama IA-
603 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL TAMA COUNTY...
At 603 PM CDT, a severe thunderstorm was located near Blairstown, or
10 miles north of Marengo, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Traer, Garwin, Chelsea, Clutier, Elberon, Vining, Union Grove State
Park and Toledo Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4186 9231 4211 9276 4227 9263 4227 9253
4210 9230 4187 9230
TIME...MOT...LOC 2303Z 307DEG 31KT 4195 9209
HAIL...2.00IN
WIND...60MPH
$$
REV008
WWUS53 KDMX 062315
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT WED JUN 6 2018
IAC171-062325-
/O.EXP.KDMX.SV.W.0097.000000T0000Z-180606T2315Z/
Tama IA-
615 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TAMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Tama County until 645 pm CDT.
LAT...LON 4186 9231 4211 9276 4227 9263 4227 9253
4210 9230 4187 9230
TIME...MOT...LOC 2315Z 307DEG 31KT 4193 9205
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 6, 2:54 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Jun 6 2018 Morning convection has waned and focus is now on redevelopment this afternoon, likely toward 21z along or south of Highway 20. Storms will then propagate southeast or south with uncertainty still around on exact timing and impacts, but likely will be gusty and variable winds and restrictions to visibility and ceilings. These storms should exit the area later this evening, but may see new storms approach from the west after 6z, which is not currently reflected in the official TAFs with low confidence. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Ansorge
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 4:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 M1.00 INCH HAMILTON IA TRAINED SPOTTER
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 4:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
SEVERAL OBLONG PIECES UP TO GOLFBALL SIZED,
CONSISTENT NICKEL TO QUARTER SIZED HAIL. VIA
SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 4:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 W LOHRVILLE 42.27N 94.61W
06/06/2018 E1.00 INCH CALHOUN IA TRAINED SPOTTER
VIA SPOTTERNETWORK.
&&
ANSORGELocal storm report, Jun 6, 4:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL JEWELL 42.31N 93.64W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Jun 6, 4:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 E BOONE 42.05N 93.86W
06/06/2018 E0.25 INCH BOONE IA TRAINED SPOTTER
&&Local storm report, Jun 6, 5:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL TRAER 42.19N 92.46W
06/06/2018 E2.00 INCH TAMA IA BROADCAST MEDIA
VIA KWWL-TV VIEWER.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 50 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 15 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 48 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 66 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.